Inherited disorders: Acute porphyria and medicines

Last updated: Monday, March 13, 2017

Example haem molecule
Courtesy of Benjah-bmm27, Wikimedia Commons
Medicines can contribute towards triggering an acute attack of porphyria in a patient with AIP, VP or HCP. There are a number of ways by which they can do this, including:

  • Induction of the haem pathway. Some medicines increase the activity of haem pathway enzymes or induce cytochrome p450 synthesis.
  • Female sex hormones. The mechanism is unclear, but these are known to be highly porphyrinogenic.
  • Adverse drug reactions. A side effect may cause sufficient physiological disturbance to trigger an acute attack (e.g. drug-induced vomiting, leading to reduced calorific intake).


Deciding if a medicine is safe


If you are asked about choosing a 'safe' medicine for a patient with porphyria, you must start by identifying the type of porphyria. It's only patients with acute porphyrias that must avoid the medicines that trigger acute attacks. If you're not able to speak to the patient personally about their precise diagnosis then you may be able to ask a relative or someone familiar with the person: Does the patient suffer from acute porphyria and have they ever had an acute attack? Note that patients can still have a diagnosis of acute porphyria, even if they have never suffered from an acute attack.

At present there is no consensus view about the safety of many widely-used drugs; largely because of difficulty in reconciling evidence from disparate sources. However, you have two core sources of information to help you. The BNF contains a list of medicines that are rated as unsafe in acute porphyria (type 'porphyria' into the search box). There is also a list of medicines rated as safe, produced by the UK Porphyria Medicines Information Service. You should always look in both lists.

When advising on the safety of any medicine, you should point out that any risk from a medicine is cumulative with other precipitants of an acute attack such as infection etc (see previous page). If you cannot find out if a medicine is safe, or you are uncertain, then you can contact the following services for advice:

  • UK Porphyria MI Service (UKPMIS) Tel. 029 20742251 (Monday to Friday 8.45am to 5.30pm; Saturdays 9.00am to 12.45pm)
  • National Acute Porphyria Service (NAPS) Tel. 029 20747747 (available 24/7)

You can also phone NAPS for advice on managing an acute attack.